Common pain relievers may raise the risk of hearing loss. This surprising finding comes from a decades long study of almost 27,000 men, the Health Professionals Follow-Up Study. The men were between the ages of 40 and 74 at the beginning of the study. They were surveyed every two years about their medications and hearing. Men who used aspirin at least twice a week were 12 percent more likely to report hearing loss than those who took no analgesics.
Those health professionals who relied more on acetaminophen or on anti-inflammatory drugs like ibuprofen were just over 20 percent more likely to develop hearing loss. The youngest men in the study, those between 45 and 50, almost doubled their likelihood of hearing problems if they took acetaminophen frequently. Aspirin, acetaminophen and drugs like ibuprofen and naproxen are some of the most commonly used medications in the pharmacy. This may help explain why hearing loss has become such a common problem.
[The American Journal of Medicine, March 2010]